Oregon, 2012Damaging Wind in Oregon, May 3, 2012
May 3, 2012 · NWS PDT · 1 event in 1 county or zone
An upper level disturbance combined with daytime heating to produce scattered thunderstorms with local damage across the northeast Oregon mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance combined with daytime heating to produce scattered thunderstorms with local damage across the northeast Oregon mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 3, 9:31 AM PST, 2 hours 59 minutes earlier.
Area forecast discussion, May 3, 9:31 AM PST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1031 AM PDT THU MAY 3 2012
UPDATED AVIATION DISCUSSION
.SHORT TERM UPDATE...TODAY...SNOW LEVELS ARE 1000-1500 FEET LOWER
THAN WE HAD PREVIOUSLY THOUGHT, SO I LOWERED SNOW LEVELS FOR THIS
MORNING. SNOW LEVELS THIS MORNING ARE AROUND 4000 FEET ALONG THE
EAST SLOPES OF THE CENTRAL AND SOUTHERN CASCADES, AND AROUND 5000
FEET ALONG THE EAST SLOPES OF THE OREGON CASCADES AND IN THE BLUE
MOUNTAINS. THIS AFTERNOON SNOW LEVELS WILL RISE TO 5000 FEET
ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES, 5500-6500 FEET
ALONG THE EAST SLOPES OF THE OREGON CASCADES, AND 6000-6500 FEET
IN THE BLUE MOUNTAINS AND WALLOWA MOUNTAINS. STEADY RAIN
ASSOCIATED WITH A WARM FRONT WILL OCCUR THROUGH THE REMAINDER OF
THIS MORNING. AN UPPER LEVEL SHORT WAVE WILL MOVE ACROSS THE
REGION THIS AFTERNOON. AS THE WAVE AXIS MOVES NORTHEASTWARD WE
SHOULD SEE PARTIAL CLEARING IN THE AFTERNOON, WHICH WILL ALLOW
SURFACE HEATING LEADING TO A MARGINALLY UNSTABLE ATMOSPHERE FOR
SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF A COLD FRONT THAT
WILL MOVE IN FROM THE WEST THIS AFTERNOON. DECREASING WINDS IN
THE AFTERNOON BELOW 25000 FEET SUGGEST THAT ANY THUNDERSTORMS
THAT DO DEVELOP WILL NOT BE SEVERE. POLAN
&&
.AVIATION...18Z TAFS. A MOIST WARM FRONT IS SPREADING PRECIPITATION
EAST OF THE CASCADES THIS MORNING. CIGS WILL REMAIN TO 3-7 KFT
TODAY...AND THERE IS A GOOD CHANCE THAT MVFR CIGS/VSBYS WILL BE
OBSERVED PARTICULARLY AT KDLS. CONDITIONS WILL IMPROVE LATE THIS
AFTERNOON AND EVENING WITH CUMULUS AND ALTOCUMULUS CLOUDS
EXPECTED...AND BASES AT VARYING LEVELS. TS ARE POSSIBLE IN THE
VICINITY OF KPDT AND KALW. WINDS WILL INCREASE LATE THIS AFTERNOON
TO AROUND 10-20 KNOTS...THEN DECREASE AFTER 03-06Z. 76
&&
.PREVIOUS DISCUSSION... /ISSUED 435 AM PDT THU MAY 3 2012/
SHORT TERM...TODAY THROUGH FRIDAY NIGHT...AN UPPER LEVEL TROUGH IS
JUST OFF SHORE AND WILL MOVE INTO THE AREA THIS MORNING. A SURFACE
LOW IS NEARING THE COAST AND A WARM FRONT HAS MOVED TO THE CASCADES
AT THIS TIME. RADAR IS STEADILY FILLING IN AND RAIN IS ALREADY
FALLING IN CENTRAL OREGON. IT WILL SPREAD ACROSS THE REST OF THE
AREA THIS MORNING WITH ONE TO TWO TENTHS OF AN INCH BY THIS
AFTERNOON IN THE LOWER ELEVATIONS AND UP TO A HALF INCH IN THE
MOUNTAINS. THE RAIN WILL BEGIN TAPERING OFF TO SHOWERS IN THE
AFTERNOON AS A COLD FRONT MOVES INTO THE AREA. THE WASHINGTON
CASCADES WILL SEE SNOW LEVELS DROP TO 4000 TO 4500 FEET IN THE
AFTERNOON SO LOCATIONS ABOVE THAT LEVEL MAY SEE 2 TO 5 INCHES OF
SNOW, BUT GIVEN THAT ELEVATION, NO ADVISORIES WILL BE ISSUED. THE
SHOWERS WILL CONTINUE INTO THE EVENING THEN DECREASE OVERNIGHT. THE
COLDER AIR WILL HELP CREATE A MILDLY UNSTABLE ATMOSPHERE AND A FEW
THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN COLUMBIA BASIN, THE
BLUE MOUNTAIN FOOTHILLS AND THE EASTERN MOUNTAINS IN THE LATE
AFTERNOON AND EARLY EVENING. DO NOT EXPECT ANY THUNDERSTORMS THAT
DEVELOP TO BE VERY STRONG. BEHIND THE COLD FRONT IN THE LATE
AFTERNOON AND EVENING, PRESSURE GRADIENTS WILL TIGHTEN UP AND EXPECT
BREEZY WINDS OF 15 TO 25 MPH TO DEVELOP ACROSS MUCH OF THE AREA AND
DIMINISH IN THE LATE EVENING AND OVERNIGHT. FRIDAY MORNING THE
TROUGH WILL CONTINUE TO BE LOCATED ALONG THE COASTLINE. ANOTHER
SYSTEM WILL MOVE THROUGH THE TROUGH AND DRAG IT OVER OUR AREA BY THE
AFTERNOON. THIS SYSTEM WILL NOT BE AS STRONG AS THE SYSTEM TODAY BUT
IT WILL STILL GIVE US A CHANCE OF SHOWERS IN THE MOUNTAINS THROUGH
THE DAY AND A SLIGHT CHANCE OF SHOWERS ELSEWHERE IN THE AFTERNOON.
WITH THE TROUGH AND A COLDER AIR MASS OVERHEAD ON FRIDAY SNOW LEVELS
WILL DROP TO AROUND 4000 FEET AND LOCATIONS ABOVE THAT ELEVATION
COULD SEE UP TO A COUPLE OF INCHES OF SNOW. TEMPERATURES WILL BE IN
THE MID 50S TO LOWER 60S IN THE LOWER ELEVATIONS WHILE THE MOUNTAINS
WILL BE IN THE LOWER TO MID 50S TODAY AND IN THE MID TO UPPER 40S
FRIDAY. PERRY
LONG TERM...SATURDAY THROUGH WEDNESDAY. MODELS ARE IN GENERAL
AGREEMENT FOR DAYS 3-6 BUT BEGIN TO DIVERGE AROUND DAY 7 (WED). IT
SHOULD BE A PLEASANT WEEKEND FOR OUTDOOR ACTIVITIES AS A HIGH
PRESSURE ALOFT BUILDS OVER WA/OR...RESULTING IN A DRYING AND WARMING
TREND. THE RIDGE WILL MAINTAIN ITS STRENGTH THROUGH TUESDAY BUT
WILL WEAKEN CONSIDERABLY TUESDAY NIGHT. THE NEXT UPPER LEVEL TROUGH
OFFSHORE WILL BEGIN TO AFFECT THE REGION'S WEATHER ON WEDNESDAY.
THE 00Z ECMWF ADVERTISES A MORE AMPLIFIED AND STRONGER TROUGH
COMPARED TO THE GFS...THEREFORE THE ECMWF WOULD INDICATE A BETTER
CHANCE OF PRECIPITATION. BELIEVE THE ECMWF MAY BE A BIT TOO STRONG
AT BREAKING DOWN THE RIDGE SO WILL KEEP POPS ON THE LOW SIDE FOR NOW
AND SEE WHAT FUTURE RUNS HAVE IN STORE. WISTER
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 59 39 56 37 / 100 50 30 20
ALW 60 42 59 41 / 100 50 30 20
PSC 61 42 62 40 / 100 40 20 10
YKM 56 39 57 36 / 100 20 20 10
HRI 62 41 60 39 / 100 40 20 10
ELN 55 38 56 37 / 100 30 20 10
RDM 57 33 50 28 / 80 30 30 10
LGD 53 36 50 34 / 90 40 50 20
GCD 54 37 47 33 / 90 50 40 30
DLS 60 42 57 40 / 100 30 20 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
THREAT INDEX
TODAY : GREEN
FRIDAY : GREEN
SATURDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/83/85
Hazardous weather outlook, May 3, 4:15 AM PST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PDT THU MAY 3 2012
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
041200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
515 AM PDT THU MAY 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, LOWER COLUMBIA
BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
WASHINGTON, NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF OREGON, LOWER COLUMBIA BASIN OF
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE
SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN
DAY HIGHLANDS
A PACIFIC SYSTEM WILL MOVE ACROSS THE INTERIOR NORTHWEST TODAY. THIS
SYSTEM WILL BRING MODERATE AMOUNTS RAIN TO MOST AREAS IN THE MORNING
AND EARLY AFTERNOON. SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE THE
REST OF THE AFTERNOON AND EVENING. THERE MAY ALSO BE ENOUGH
INSTABILITY FOR A FEW THUNDERSTORMS IN THE AREAS LISTED ABOVE DURING
THE LATE AFTERNOON AND EARLY EVENING. ADDITIONALLY, BREEZY TO
LOCALLY WINDY CONDITIONS WILL BE PRESENT IN THE AFTERNOON AND
EVENING. SHOWERS WILL TAPER OFF OVERNIGHT IN THE COLUMBIA BASIN BUT
A CHANCE OF SHOWERS WILL CONTINUE IN THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ANOTHER WEAK DISTURBANCE WILL CONTINUE A CHANCE OF SHOWERS FRIDAY.
WITH A TROUGH OVER THE AREA, CONDITIONS UNSETTLED THROUGH SATURDAY,
THOUGH SHOWER ACTIVITY WILL BE LIMITED TO THE MOUNTAINS. A RIDGE
WILL DEVELOP OVER THE AREA SUNDAY THROUGH TUESDAY FOR GENERALLY DRY
AND WARMER WEATHER. A WEAK SYSTEM IS EXPECTED ON WEDNESDAY WITH A
SLIGHT CHANCE OF SHOWERS MAINLY OVER THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.Thunderstorm Wind, Grant
- When
- May 3, 12:30 PM PST
- Where
- Grant County, Dale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 45.000, -118.950
Several pine trees were downed. The wind was accompanied by pea sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, May 3 to 4, 20121 injured · $1.0 million · EF2 · 20 events
- Flash Flooding and Flooding in Michigan, May 3 to 4, 2012$8.2 million · 1.75 in hail · 26 events
- Hail and Damaging Wind in Wisconsin, May 3, 20121 death · 1 in hail · 3 events
- Flash Flooding and Hail in Michigan, May 3, 2012$1.4 million · 2 in hail · 26 events
- Hail in Nebraska, May 3, 2012$2.3 million · 2.75 in hail · 7 events
- Hail in New York, May 3, 2012$1.1 million · 2 in hail · 20 events
- Flash Flooding and Hail in Wisconsin, May 3, 20121 injured · $1.3 million · 0.88 in hail · 8 events
- Flash Flooding and Hail in Texas, May 3 to 7, 20121 injured · $20,000 · 2 in hail · 49 events
- Hail and Heavy Rain in Iowa, May 3 to 4, 2012$79,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in New York, May 3, 2012$120,000 · 1 in hail · 9 events
- Damaging Winds in Iowa, May 3, 2012$110,000 · 61 kt wind · 7 events
- Hail and Lightning Strike in Minnesota, May 3, 2012$100,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374976.